Kansas, 2025

Hail and Damaging Wind in Kansas, July 8, 2025

July 8, 2025 · NWS GLD · 3 events in 2 counties and zones

A line of storms developed along an outflow boundary the evening of the 8th from earlier storms in Colorado, resulting in hail up to nickel size in Rawlins county and a 60 mph wind gust in Logan county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of storms developed along an outflow boundary the evening of the 8th from earlier storms in Colorado, resulting in hail up to nickel size in Rawlins county and a 60 mph wind gust in Logan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 5:29 PM CST, 3 hours 51 minutes earlier. Its key messages:

  • Isolated storms are possible overnight with the main threat of strong to damaging wind gusts.
  • Storms will be possible daily through the end of the work week at least with the main threat of damaging winds.
  • Remaining mild throughout with highs around the low to mid 90s.
Area forecast discussion, Jul 8, 5:29 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
529 PM MDT Tue Jul 8 2025

.KEY MESSAGES...

- Isolated storms are possible overnight with the main threat
  of strong to damaging wind gusts.

- Storms will be possible daily through the end of the work week
  at least with the main threat of damaging winds.

- Remaining mild throughout with highs around the low to mid
  90s.

&&

.UPDATE...

Issued at 505 PM MDT Tue Jul 8 2025

Isolated storm activity through the overnight hours. A tricky
environment to say the least. Coarse resolution forecast models
highlight the ubiquitous nature of the local environment with
favorable areas of convergence and lift neighboring regions of
sinking air progressing through the mean flow round the 4-corners
region monsoonal high. There's plenty of instability to work
with albeit moisture is a bit lacking today. Shear is better
today than prior with a NW orientation as indicated via GLD WSR-
88D VAD wind profile. Both 0-3 and 0-6 km shear oriented NW and
coincident with right-moving storm motion vectors.

That said, looking upstream at activity coming southward out of
Cheyenne, WY, moving across northeast CO there is some concern
that this activity is associated with a weak mid-level impulse
and coincident NW jet max. It'll be interesting through its
evolution as to whether the present complex develops further as
it slips SE especially given the available environment and that
which may be perturbed by the east-central CO thunderstorm at
this present moment. Then there's the SSE-NNW oriented horizontal
convective rolls as seen within the radar and there are some cu
fields as seen via satellite. There certainly is a nose of a
more favorable environment across W KS and whether the incoming
storms orient and follow the axis of better instability and
moisture remains to be seen. One would think that there is the
potential for strong to severe storms but convection as of late
has been unpredictable given both lift and forcing parameters
are varied, as aforementioned, around the monsoonal high. Will
definitely have an eye on the situation on the next several
hours which should be through the region by midnight.

PoPs reflecting the possibility of a sweeping line of shower
and thunderstorm activity during the overnight hours. Keeping it
at chance given just the isolated and uncertain nature of
outcomes.

&&

.SHORT TERM /THROUGH TONIGHT/...

Issued at 1139 AM MDT Tue Jul 8 2025

Tonight through the overnight hours, weak ridging is still in
place over the region. Isolated to scattered storms are expected
to move through the area this afternoon and evening, mainly from
around 23z through 05z and the CAMs and short range models are
in pretty good agreement on this timing. These storms are
expected to fire up east of the Front Range in eastern Colorado
and progress through toward our area. There is still a decent
amount of model uncertainty regarding the severity of these
storms. Generally, the CAMs and short range models for both 06z
and 12z runs this morning showed the storms at their strongest
just west of us and in our westernmost areas before weakening as
it moves across the area. Shear looks to be a little more
limited/conditional today, despite favorable CAPE and moisture. The
environment however is still favorable for severe storms,
especially in westernmost areas, but they will be a bit more
isolated in coverage than previous nights. The main threat will
be damaging winds 60-75mph, but large hail will be possible as
well. We are outlooked in a Marginal Risk of Severe Weather to
reflect this risk as well. These storms should be fairly
progressive, so the flash flood concern is very minimal, and we
are not outlooked by WPC for a flooding risk. MSW

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...

Issued at 1139 AM MDT Tue Jul 8 2025

Looking at the long term forecast, weak ridging will persist
through the area tomorrow (Wednesday) and generally be a bit
stronger Wednesday. There will be an isolated chance of storms
Wednesday afternoon and evening. The chances of these storms
occurring is low (PoPs around 10-20% or less), but if they
occur, the best location to see these storms will be in the
northeasternmost areas. These storms will have the potential for
subsevere to severe gusty winds (50-60mph) primarily, but there
will be a risk for large hail as well if they occur. Reflecting
this risk, we are outlooked in a Marginal Risk for Severe
Weather for just our northeastern areas.

Thursday, a shortwave upper level system will be moving near the
area, enhancing the chances for rain and severe storms again,
primarily during the afternoon and evening hours. There is still
some model uncertainty regarding where the storms will begin to
fire up and how strong they will be. But the globals are in
decent agreement that around 18-21z, storms will begin to fire
up east of the Front Range and progress through our area
throughout the evening, especially as we get toward 00z through
06z. The best timing to see severe weather at least looking at
the trends will be between 21z and 03z. We are outlooked in a
Marginal Risk for Severe Weather for Thursday, but would not be
surprised if the Slight Risk off to our east gets expanded into
our area in the next 1-2 days. Regardless, severe weather will
be favorable for this system with all modes of severe weather
possible at this time. Additionally, as these storms move
through, they could slow down a little, which could cause some
minor flash flooding issues due to the efficient rainfall. We
are outlooked in a Marginal Risk of Heavy Rainfall to reflect
this potential. There is still quite a bit of model
uncertainty, and things could change depending on how things
progress over the next 1-2 days. We will keep monitoring for
changes.

Friday through the weekend forecast still has quite a bit of
uncertainty since it depends on how these systems progress first
over the next few days. But generally, there will be the chance
for storms daily during the afternoon and evening hours with the
potential for a few of these storms to be severe. We will keep
monitoring for changes to determine further details on the
severity and mode of these storms. MSW

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...

Issued at 505 PM MDT Tue Jul 8 2025

VFR prevailing with S flow however isolated TSRA could perturb
the environment with outflow boundaries. Hesitant to hold TSRA
at prevailing given isolated nature. Monitoring TSRA out of NE
CO behind which should see more N flow into the overnight period.
Will reflect at minimum the wind shift in the TAFs. CIGs clear
thereafter into the morning period with a return of S flow and
renewed risk of isolated TSRA developing later in the day.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...

KS...None.
CO...None.
NE...None.

&&

UPDATE...Sipprell
SHORT TERM...Williams
LONG TERM...Williams
AVIATION...Sipprell
Hazardous weather outlook, Jul 8, 9:55 AM CST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
955 AM MDT Tue Jul 8 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091600-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
955 AM MDT Tue Jul 8 2025 /1055 AM CDT Tue Jul 8 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk for severe thunderstorms across the area
this afternoon and evening. Isolated to widely scattered storms will
develop by mid afternoon in northeast Colorado, moving southeast
into the remainder of the area this evening. Stronger storms will
pose a risk for wind gusts up to 60 mph and hail up to quarter sized.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Marginal risks for severe thunderstorms continue across the area
both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 8, 8:08 PM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
808 PM MDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     Tstm Wnd Gst     4 NE Idalia             39.75N 102.26W
07/08/2025  M57 MPH          Yuma               CO   Mesonet

            Mesonet station CO047 385n220 Idalia.

&&

KAK
Local storm report, Jul 8, 8:26 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
826 PM MDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Tstm Wnd Gst     12 WNW Saint Francis    39.83N 102.01W
07/08/2025  M56 MPH          Cheyenne           KS   Mesonet

            Site Raile Farms measured 56 mph wind gust.

&&

KAK
Special weather statement, Jul 8, 8:28 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
828 PM MDT Tue Jul 8 2025

COZ090-KSZ001-090330-
Yuma County CO-Cheyenne KS-
828 PM MDT Tue Jul 8 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND CHEYENNE COUNTIES IN NORTHWESTERN KANSAS
THROUGH 930 PM MDT/1030 PM CDT/...

At 828 PM MDT/928 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles north of St.
Francis to 8 miles northwest of Bonny Reservoir. Movement was
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  St. Francis around 935 PM CDT.
  Bonny Reservoir around 840 PM MDT.

This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3972 10141 3957 10144 3957 10253 3998 10250
      4000 10205 4000 10141
TIME...MOT...LOC 0228Z 300DEG 12KT 3987 10180 3966 10231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Wise
Local storm report, Jul 8, 8:34 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
834 PM MDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     Tstm Wnd Gst     Saint Francis           39.77N 101.80W
07/08/2025  M55 MPH          Cheyenne           KS   Mesonet

            Site KKSSAINT20 measured 55 mph wind gust.

&&

KAK
Special weather statement, Jul 8, 8:37 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
837 PM MDT Tue Jul 8 2025

KSZ013-090330-
Sherman KS-
837 PM MDT Tue Jul 8 2025

...GUSTY SHOWERS WILL IMPACT NORTHERN SHERMAN COUNTY THROUGH 930 PM
MDT...

At 837 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 14 miles southwest of Bird City to 8 miles north of
Kanorado. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Ruleton around 855 PM MDT.

Other locations in the path of these storms include Goodland.

This includes Interstate 70 in Kansas between mile markers 0 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3956 10144 3929 10149 3929 10205 3957 10205
TIME...MOT...LOC 0237Z 306DEG 21KT 3957 10166 3945 10204

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wise
Local storm report, Jul 8, 8:59 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
859 PM MDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Tstm Wnd Gst     Hale                    39.63N 102.12W
07/08/2025  M58 MPH          Yuma               CO   Mesonet

            Mesonet station TT563 South Republican.

&&

KAK

The radar

The Goodland radar (KGLD), 72 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rawlins

When
July 8, 9:20 PM CST
Where
Rawlins County, 1.64 mi NNW of Blakeman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.841, -101.133

A trained spotter reported hail up to penny size occurring.

Thunderstorm Wind, Logan

When
July 8, 9:31 PM CST
Where
Logan County, 0.54 mi E of Mc Allaster
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.000, -101.390

The mesonet station UP840 9.0 W Winona reported the wind gust.

Hail, Rawlins

When
July 8, 9:35 PM CST
Where
Rawlins County, 0.53 mi E of Atwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.800, -101.040

A trained spotter reported hail ranging from pea to nickel size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274501, 1274503, 1274502.